Alert archive / Michigan / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 11, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 10, 2009, 7:49 PM EDT for Chippewa County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2009, 7:49 PM EDT (23:49 UTC)
- Expired
- Jul 10, 2009, 8:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
County Chippewa County, MI
The radar
The Marquette radar (KMQT), 191 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 11.8 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 102349
SVRAPX
MIC033-110030-
/O.NEW.KAPX.SV.W.0011.090710T2349Z-090711T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
749 PM EDT FRI JUL 10 2009
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN...
* UNTIL 830 PM EDT
* AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 10
MILES NORTHWEST OF LOWER TAHQUAMENON FALLS STATE PARK...OR 15 MILES
NORTHWEST OF PARADISE...MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
LOWER TAHQUAMENON FALLS STATE PARK...
WHITEFISH POINT...
PARADISE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4677 8495 4672 8501 4658 8503 4654 8501
4653 8505 4660 8524 4677 8523
TIME...MOT...LOC 2350Z 293DEG 22KT 4673 8530
$$
JZ3 follow-up statements
000
WWUS34 KAPX 110002
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
802 PM EDT FRI JUL 10 2009
MIC033-110030-
/O.CON.KAPX.SV.W.0011.000000T0000Z-090711T0030Z/
CHIPPEWA MI-
802 PM EDT FRI JUL 10 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR CHIPPEWA COUNTY...
AT 801 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED
6 MILES NORTH OF LOWER TAHQUAMENON FALLS STATE PARK...OR 8 MILES
NORTHWEST OF PARADISE...MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
JUST NORTH OF PARADISE AROUND 815 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CAMPGROUNDS ARE PARTICULARLY DANGEROUS PLACES DURING SEVERE WEATHER
DUE TO THE LACK OF AVAILABLE SHELTERS. IF YOU ARE CAMPING OR FISHING
IN THE WARNED COUNTY...IF POSSIBLE SEEK SHELTER IN A BUILDING OR HARD
TOPPED VEHICLE. AVOID TAKING SHELTER IN A TENT.
&&
LAT...LON 4677 8495 4672 8501 4658 8503 4654 8501
4653 8505 4660 8524 4677 8523
TIME...MOT...LOC 0002Z 291DEG 23KT 4670 8516
$$000
WWUS34 KAPX 110014
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
814 PM EDT FRI JUL 10 2009
MIC033-110030-
/O.CON.KAPX.SV.W.0011.000000T0000Z-090711T0030Z/
CHIPPEWA MI-
814 PM EDT FRI JUL 10 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR CHIPPEWA COUNTY...
AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED
NEAR PARADISE...MOVING SOUTHEAST AT 25 MPH.
THE STORM WILL MOVE OUT OVER WHITEFISH BAY BY 830 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR A LAKE...IF POSSIBLE MOVE TO SHORE AND SEEK SHELTER
INDOORS OR INSIDE A VEHICLE. DO NOT GET CAUGHT ON THE WATER IN A
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4673 8499 4672 8501 4658 8503 4661 8521
4675 8516
TIME...MOT...LOC 0013Z 294DEG 24KT 4667 8506
$$
JZ000
WWUS34 KAPX 110031
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
831 PM EDT FRI JUL 10 2009
MIC033-110041-
/O.EXP.KAPX.SV.W.0011.000000T0000Z-090711T0030Z/
CHIPPEWA MI-
831 PM EDT FRI JUL 10 2009
...THE SEVERE THUNDERSTORM WARNING FOR CHIPPEWA COUNTY HAS EXPIRED...
AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAD EXITED
THE AREA. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL IMPACT NORTHWEST CHIPPEWA
COUNTY THROUGH 915 PM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR
LOCAL MEDIA FOR ANY ADDITIONAL WARNINGS.
LAT...LON 4673 8499 4672 8501 4658 8503 4661 8521
4675 8516
TIME...MOT...LOC 0014Z 294DEG 24KT 4667 8505
$$
JZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:40 PM EDT, 9 minutes earlier.
Area forecast discussion, Jul 10, 7:40 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 740 PM EDT FRI JUL 10 2009 .SYNOPSIS.../ISSUED AT 354 PM/ SOUTHWESTERLY FLOW...AHEAD OF A SLOW MOVING COOL FRONT...HAS USHERED WARMER AND A BIT MORE HUMID AIR INTO NORTHERN MICHIGAN. THIS WILL PROVIDE SOME FUEL TO KICK OFF A FEW SHOWERS AND THUNDERSTORMS FOR THE AREA TONIGHT...THE BEST CHANCE BEING WHEN THE ACTUAL FRONT ENTERS THE AREA DURING THE OVERNIGHT PERIOD. DRIER AND SLIGHTLY COOLER AIR WILL ARRIVE FOR SATURDAY AND SUNDAY ALONG WITH HIGH PRESSURE...PROVIDING PLEASANT WEATHER FOR THE SECOND PART OF THE WEEKEND. BERGER && .SHORT TERM.../ISSUED AT 354 PM/...TONIGHT MAIN FOCUS IS ON MUCH-NEEDED PRECIP/CONVECTIVE POTENTIAL THRU THE OVERNIGHT. NOT MUCH OF NOTE GOING ON ACRS THE CWA EARLY THIS AFTN...WITH IOWA/ ILLINOIS PERSISTENT MCS ACTIVITY CONTINUING TO DISRUPT OVERALL NORTHWARD DEEP LAYER MOISTURE TRANSPORT...HOWEVER HAVE SEEN A PERSISTENT AREA OF LIGHT SHOWERS ADVANCING THRU THE REGION...SEEMINGLY ON THE NOSE OF 850MB 10C DEWPOINT LINE. ANTICIPATE THIS ACTIVITY WILL RUN ITS COURSE OVR THE NEXT FEW HOURS WHILE TRACKING INTO NORTHEAST LOWER...WITH LAPS/OBS DATA SHOWING LITTLE TO NO ADDITIONAL INSTABILITY PRESENT FOR FURTHER DEVELOPMENT. MEANWHILE...ALL EYES WILL BE FOCUSED UPSTREAM INTO CENTRAL/EASTERN WISCONSIN AND THE CENTRAL U.P. WHERE DISTURBED CU FIELD RESIDES AS OF 18Z IN AXIS OF HIGHER DEWPOINT AIR (READINGS IN THE MID 60S). INCOMING AREA OF MODEST HEIGHTS FALLS FROM THE NORTHERN PLAINS/UPR MIDWEST...COUPLED WITH SOME DEGREE OF INCREASING CONVERGENCE VIA APPROACH OF FRONTAL BOUNDARY...AS WELL AS ADDITIONAL PRE-FRONTAL MOISTURE RETURN (ONCE MCS FEATURES RUN THEIR COURSE)...SHOULD ALLOW CONVECTION TO FIRE THRU THE EVENING HOURS...EVENTUALLY TRACKING ACRS THE CWA ROUGHLY 02Z THRU 10Z AS ASSOCIATED UPR TROUGH/WEAK QG SUPPORT CROSSES THE AREA. STILL LOOKS LIKE THE SOUTHEAST HALF OF THE CWA STANDS TO SEE THE BEST PRECIP POTENTIAL WHERE VARIETY OF PARAMETERS ARE COMING TOGETHER...NAMELY BEST MOISTURE POOLING (850MB DEWPOINTS 12-14C) AND ADDITIONAL UPR SUPPORT VIA LEFT EXIT OF 300MB SPEED MAX. STILL NOT OVERLY IMPRESSED WITH SEVERE POTENTIAL (NEITHER IS SPC ON THEIR LATEST OUTLOOKS)...AS DESPITE MODEST 0-6KM SHEAR OF 35ISH KNOTS...TIME OF DAY (NIGHT) AND OVERALL WEAK UPDRAFT POTENTIAL (MUCAPES UP TO 800J/KG OR SO)/RELATIVELY HIGH FREEZING LEVELS (12-13KFT) SUPPORT ONLY A VERY MARGINAL THREAT. SHOULD BE A MILD NIGHT BY RECENT STANDARDS...WITH CLOUDS/SOUTHERLY FLOW HANGING READINGS UP MAINLY IN THE 60S. LAWRENCE && .LONG TERM.../ISSUED AT 354 PM/...SATURDAY AND BEYOND CONTINUED BELOW NORMAL TEMPERATURES WITH LITTLE PRECIPITATION EXPECTED OVER THE NEXT SEVERAL DAYS. THE MAIN LONG TERM FORECAST CONCERN REVOLVES AROUND POSSIBLE SMALL CRAFT CONDITIONS SATURDAY THEN POPS DURING THE MIDDLE OF NEXT WEEK. SATURDAY...COLD FRONT PUSHES OFF TO OUR EAST. WEAK COLD ADVECTION BEHIND THE FRONT WITH SUBSIDENCE KICKING IN. THIS WILL LEAD TO BREEZY BUT STILL MILD CONDITIONS. WITH EXCELLENT MIXING...SURFACE DEWPOINTS ARE EXPECTED TO FALL OFF INTO THE UPPER 30S AND 40S LEADING TO MINIMUM RELATIVE HUMIDITIES IN THE 30 TO 35 PERCENT RANGE. OTHERWISE...ANY LINGERING CLOUDS TO START THE DAY WILL DISSIPATE LEADING TO MOSTLY SUNNY CONDITIONS. HIGHS RANGING FROM THE LOWER 70S NORTH TO THE UPPER 70S SOUTHEAST. SATURDAY NIGHT...MAINLY CLEAR SKIES WITH DIMINISHING WINDS AS SURFACE HIGH PRESSURE NOSES IN LEADING TO LOWS IN THE CHILLY MIDDLE 40S TO LOWER 50S. SUNDAY THROUGH TUESDAY...UPPER LEVEL TROUGH SETS UP ACROSS EASTERN CANADA LEAVING THE WESTERN GREAT LAKES IN A RELATIVELY COOL (BY MID JULY STANDARDS) NORTHWEST FLOW ALOFT. HEIGHTS WILL TEND TO RISE BY TUESDAY LEADING TO SLIGHTLY WARMER TEMPS. NO PRECIPITATION EXPECTED DURING THIS TIME WITH HIGHS MAINLY IN THE 70S AND LOWS IN THE MIDDLE 40S TO THE LOWER 50S. WEDNESDAY THROUGH FRIDAY...ANOTHER TROUGH SCRAPS THE REGION LEADING TO CHANCE POPS WED/WED NIGHT. SLOWLY RISING HEIGHTS FOR THE REMAINDER OF THE FORECAST WITH HIGHS REMAINING MAINLY IN THE 70S. SULLIVAN && .MARINE.../ISSUED AT 354 PM/ WINDS SUBSIDE SOME TONIGHT BEFORE COLD FRONT ARRIVES EARLY SATURDAY MORNING. NOT A TON OF COOLING BEHIND THE FRONT...BUT SEE A TRANSITION BACK TO NEUTRAL STABILITY. LOW LEVEL WINDS INCREASE TO 10 TO 20 KNOTS WITH HIGHER GUSTS. FEEL THAT ST MARYS AND PRESQUE ISLE CONTINUE TO BE GOOD BETS FOR SMALL CRAFT ADVISORIES SATURDAY AFTERNOON/EVENING BUT LET THE MIDNIGHT SHIFT MAKE THE FINAL CALL. WINDS SUBSIDE SUNDAY INTO MONDAY. AJS && .AVIATION.../ISSUED AT 740 PM/...VALID FOR 00Z TAFS PRIMARILY VFR. REMAINS A TOUGH CALL AS TO WHERE/WHEN/IF RAIN FALLS TONIGHT. NOTHING GOING ON NOW THAT WILL IMPACT THE TAF SITES...BUT SUPPORT FOR PRECIP DOES COME TOGETHER OVER THE AREA LATER ON. WILL IT BE ENOUGH? UPSTREAM TRENDS SUGGEST THE BEST CHANCE FOR RAIN MAY BE ALONG A PLN/APN AXIS...AND HAVE GIVEN THEM A BETTER CHANCE FOR RAIN. ANY THUNDERSTORM COULD PRODUCE MVFR OR WORSE CONDITIONS BRIEFLY...BUT NOT ENOUGH CONFIDENCE IN THAT TO INCLUDE IN THE TAFS. SOLID VFR SATURDAY WITH SOMEWHAT BLUSTERY NW WINDS. JZ && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Jul 10, 4:04 PM EDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 404 PM EDT FRI JUL 10 2009 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 111200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 404 PM EDT FRI JUL 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA LATE THIS EVENING AND THROUGH THE EARLY MORNING HOURS. WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...AN ISOLATED STORM MAY PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTHERN MICHIGAN TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY WEATHER DEEMED SIGNIFICANT THIS EVENING AND TONIGHT. LAWRENCE
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:57 PM EDT | Special Marine Warning | APX | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.